Hail, Bowman
- When
- June 29, 6:24 PM MST to 6:26 PM MST
- Where
- Bowman County, 4.57 mi NNE of Haley
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 46.030, -103.080
Thunderstorms developed along and in the vicinity of a frontal boundary that lifted into southern North Dakota as a short-wave trough approached the area. Initial severe storms over Bowman County produced one-inch diameter hail, then the main threat shifted towards severe wind gusts.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Thunderstorms developed along and in the vicinity of a frontal boundary that lifted into southern North Dakota as a short-wave trough approached the area. Initial severe storms over Bowman County produced one-inch diameter hail, then the main threat shifted towards severe wind gusts. Over LaMoure County, in the Berlin and Grand Rapids areas, significant tree damage was reported with estimated wind gusts of 90 mph.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at Jun 29, 5:05 PM MST, 1 hour 19 minutes earlier.
Area Forecast Discussion National Weather Service Bismarck ND 705 PM CDT Wed Jun 29 2022 .UPDATE... Issued at 703 PM CDT Wed Jun 29 2022 Severe Thunderstorm Watch now in effect across far south central and southeastern North Dakota. Surface low remains across SD right now, with a frontal boundary starting to show up in ND and on the radar. Much of the convection has been confined to the warmer sector of this boundary in South Dakota early this evening. As the night progresses through cooling aloft will erode the cap, and this disturbance and front feature in SD will shift ever so slightly north. The result, strong to severe storms across mainly southern ND, mostly along and south of Interstate 94. DCAPE is well over 1000 J/KG in these areas, with 0 to 3 KM shear 20 to 40 knots. So the main threat is likely wind, if enough can mix down from the overall elevated storms. There is enough shear and cape for large hail, although the size may be somewhat limited given the overall lack of expected rotation in the storms. Thus the main hazards for the watch areas will be hail up to golf balls in size, and winds up to 70 mph and perhaps an isolated 75 to 80 mph. Lack of surface base and supercell storms should limit the tornado threat. Elsewhere, isolated thunderstorms are still possible, although the threat for severe weather is diminishing, especially in the north. On the backside of the mentioned front are cooler temperatures and lower dewpoints limiting instability. Shear is still strong, and if enough lift can initiate and sustain thunderstorms then perhaps a strong to severe storm is possible. The overall threat for severe weather is from now until around or shortly after midnight. Those in the watch area should keep an eye on the weather and have multiple ways to receive warnings. && .SHORT TERM...(This afternoon through Thursday night) Issued at 305 PM CDT Wed Jun 29 2022 The severe weather threat late today and into tonight remains the main forecast challenge through the short term. Nothing has really changed since the last update regarding the afternoon severe potential across the north central: An impulse over northeastern Montana looks to be the trigger for any potential development across the north central in the 21z to 00z time frame. Guidance differs on the exact path of this vort max with the GFS bringing more energy south of the International Border and the NAM giving us more of a glancing blow. The big question will be whether the outskirts of this wave will be enough to break through some of the capping noted on forecast soundings. If storms do develop here and can become established, they should become rapidly severe with very large hail up to two inches and damaging winds to 70 mph as the primary threats. However, it should be noted that there is a scenario where capping cannot be overcome by the relatively weak forcing and storms do not even develop at all. It should also be noted that the past couple runs of the HRRR have backed off on storm development in the north central this afternoon. We are in the process of sending up a special 20z sounding to give us a better look at the inhibition present. An initial glance thus far shows significant capping remains in place with ~25 C temps at around 860mb. So at the moment, afternoon development still looks to be a couple hours away, if at all. Attention then turns to the more energetic wave that will come out of South Dakota tonight and clip our south. Storms should be ongoing across northern South Dakota and will likely approach the south central North Dakota border around 00z, focused along a surface warm front under moderate instability. Shear will be a bit weaker here than the north and the vectors should generally be parallel to the boundary. Thus, we expect storm mode to be more linear with multicells and perhaps a few embedded supercell structures. The main hazards with these storms will be hail to the size of quarters and wind gusts to 60 mph. Another round of storms may accompany the cold front passage towards 06z or so, but these storms may not be as strong given waning instability. Some showers and storms may linger southeast Thursday morning as the wave departs, but most of the day will be characterized by cooler temperatures and a mostly sunny sky as weak high pressure moves in across the west. Highs will be in the 70s. Cyclonic flow across the northeast could spark an isolated shower or two across the Turtle Mountains and vicinity in the afternoon but most will see dry weather. .LONG TERM...(Friday through Wednesday) Issued at 305 PM CDT Wed Jun 29 2022 Ridging to our west nudges closer on Friday, bumping highs back up into the mid 70s to lower 80s. We will generally stay in northwest flow aloft through the weekend with various weak waves moving through. Better chances for precipitation then come into the forecast late Sunday through midweek as a western trough deamplifies and pushes into the Northern Plains. There are some signals in the extended guidance for severe thunderstorm potential in the Sunday through Wednesday time frame but plenty of uncertainty remains regarding specific days/timing/details. && .AVIATION...(For the 00Z TAFS through 00Z Thursday evening) Issued at 703 PM CDT Wed Jun 29 2022 VFR conditions are generally expected through the forecast period, with some MVFR conditions under thunderstorms and lingering clouds at times. Rest of tonight, the threat for thunderstorms still remains, although has shifted to mainly along and south Interstate 94. Here strong to severe storms are still possible with damaging wind and large hail the main threat. Confidence was only high enough to include VCTS at this point for most affected sites, although a TEMPO group has been added this evening in the KJMS TAF. Sites not in this area are not expected to see severe weather at this time, and chances for thunderstorms are fairly isolated. Thunderstorms move out of the area overnight tonight. Winds will shift to the northwest and become breezy through the day Thursday. Some lingering low VFR to perhaps MVFR clouds are then possible through the day on Thursday, along with a few isolated showers. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && UPDATE...Anglin SHORT TERM...ZH LONG TERM...ZH AVIATION...Anglin
Hazardous Weather Outlook National Weather Service Bismarck ND 647 PM CDT Wed Jun 29 2022 NDZ001-009-017>019-031>033-040-010000- Divide-Williams-McKenzie-Dunn-Mercer-Golden Valley-Billings-Stark- Slope- 647 PM CDT Wed Jun 29 2022 /547 PM MDT Wed Jun 29 2022/ This Hazardous Weather Outlook is for portions of northwest North Dakota, south central North Dakota, and southwest North Dakota. .DAY ONE...Tonight There is a slight chance of thunderstorms through tonight. Severe weather is not expected. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotter activation will not be needed. NDZ002>005-010>013-020>023-025-034>037-041>044-010000- Burke-Renville-Bottineau-Rolette-Mountrail-Ward-McHenry-Pierce- Oliver-McLean-Sheridan-Wells-Foster-Morton-Burleigh-Kidder- Stutsman-Hettinger-Grant-Bowman-Adams- 647 PM CDT Wed Jun 29 2022 /547 PM MDT Wed Jun 29 2022/ This Hazardous Weather Outlook is for portions of north central North Dakota, northwest North Dakota, south central North Dakota, southeast North Dakota, and southwest North Dakota. .DAY ONE...Tonight Isolated to scattered showers and thunderstorms are possible through tonight. Isolated severe thunderstorms are possible through this evening. A few severe may be severe with quarter size hail and wind gusts up to 60 mph. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any sized hail and damaging wind gusts to the National Weather Service at 1-800-247-0212. NDZ045>048-050-051-010000- Sioux-Emmons-Logan-La Moure-McIntosh-Dickey- 647 PM CDT Wed Jun 29 2022 /547 PM MDT Wed Jun 29 2022/ This Hazardous Weather Outlook is for portions of south central North Dakota and southeast North Dakota. .DAY ONE...Tonight A Severe Thunderstorm Watch is now in effect until 1 AM CDT for portions of south central and southeastern North Dakota. Hail up to golf ball in size and wind gusts to 70 mph will be the primary threats. However, a tornado or two cannot be ruled out. See www.weather.gov/bis for more details. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any sized hail and damaging wind gusts to the National Weather Service at 1-800-247-0212.
Special Weather Statement
National Weather Service Bismarck ND
711 PM MDT Wed Jun 29 2022
NDZ042-044-045-300145-
Grant ND-Sioux ND-Adams ND-
711 PM MDT Wed Jun 29 2022
...A STRONG THUNDERSTORM WILL IMPACT PORTIONS OF SOUTHWESTERN SIOUX,
SOUTHWESTERN GRANT AND SOUTHEASTERN ADAMS COUNTIES THROUGH 745 PM
MDT...
At 710 PM MDT, a strong thunderstorm was located over North Lemmon,
or over Lemmon, moving east at 20 mph.
HAZARD...Wind gusts to 55 mph and half inch hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Thunder Hawk around 725 PM MDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight MDT for
south central North Dakota.
&&
LAT...LON 4594 10267 4604 10268 4619 10226 4618 10190
4594 10176
TIME...MOT...LOC 0110Z 250DEG 18KT 4595 10210
MAX HAIL SIZE...0.50 IN
MAX WIND GUST...55 MPH
MDJThe Bismarck radar (KBIS), 196 km away, was scanning. The volume nearest the first event began at 01:22 UTC.
10 thunderstorm wind, 1 hail. Local standard time, as filed.
A trained spotter estimated 60 mph thunderstorm wind gusts.
A tree limb was broken and a flag pole was bent.
Some small tree branches blew down.
Strong thunderstorm wind gusts were estimated by a trained spotter.
The public estimated the strong thunderstorm wind gusts.
Large trees were snapped near their base and uprooted in the Berlin and Grand Rapids areas of LaMoure County. There was also structural damage to smaller buildings.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2022Every state in 2022This day in weather historyWarnings in North Dakota, June 2022
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1039933, 1039934, 1039936, 1039937, 1039942, 1039943, 1039944, 1039947, 1039949, 1039953, 1039955.